Alert archive / Indiana / Heat Advisories in 2011
Heat Advisory 5, NWS Northern Indiana
NWS Northern Indiana issued this heat advisory at Jul 19, 2011, 4:06 AM EDT for 21 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan. It took effect at Jul 19, 2011, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 19, 2011, 4:06 AM EDT (08:06 UTC)
- In effect from
- Jul 19, 2011, 12:00 PM EDT
- Expired
- Jul 19, 2011, 9:23 AM EDT
- In force
- Issued by
- NWS Northern Indiana
All 33 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1993 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 12.7
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this heat advisory went out at Jul 19, 1:49 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 19, 1:49 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
149 AM EDT TUE JUL 19 2011
.AVIATION...
06Z TAFS...CONVECTIVELY ENHANCED VORT MAX MOVING ACROSS SOUTHERN LOWER
MICHIGAN AND NORTHERN INDIANA HAS ALLOWED THUNDERSTORMS TO FIRE
FROM SOUTHERN LAKE MICHIGAN INTO NORTHERN INDIANA. OVER THE PAST
HOUR...THESE STORMS APPEAR TO BECOMING MORE OUTFLOW
DOMINANT...ALTHOUGH BRIEF VIGOROUS UPDRAFTS WILL POSSIBLE. MOST
SOLID COVERAGE WILL LIKELY REMAIN ACROSS SOUTHERN LOWER MICHIGAN
INTO EXTREME NORTHEAST INDIANA BUT OUTFLOW KICKING OUT WESTWARD
FROM MAIN STORMS WILL LIKELY ALLOW ADDITIONAL SCATTERED STORMS TO
DEVELOP SO HAVE INCLUDED TEMPO TSRA AT BOTH KFWA AND KSBN THROUGH
09Z. OTHERWISE...SFC BOUNDARY SHOULD SAG INTO NORTH CENTRAL
INDIANA THIS AFTERNOON. PROSPECTS FOR ADDITIONAL STORMS AT KSBN
APPEAR TO BE RELATIVELY LOW GIVEN BETTER LOW LEVEL CONVERGENCE
SETTING UP TO THE SOUTHEAST AND GREATER POTENTIAL OF CAPPED
CONDITIONS AT KSBN. WILL HAVE TO WATCH FOR POTENTIAL REDEVELOPMENT
OF FOG TONIGHT WITH WEAK GRADIENT IN PLACE SHALLOW MOISTURE. HAVE
INCLUDED MVFR VSBYS TOWARD THE END OF THE PERIOD TO ACCOUNT FOR
THIS.
&&
PREV DISCUSSION... /ISSUED 344 PM EDT MON JUL 18 2011/
SHORT TERM...
TONIGHT THROUGH TUES NIGHT.
MAIN FORECAST ISSUE FOR PERIOD REMAINS WITH CHANCES OF CONVECTION
AND HEAT HEADLINES.
ATMOSPHERE CURRENTLY MODERATELY UNSTABLE WITH CAPE VALUES IN EXCESS
OF 3500-4000 J/KG AND PWAT VALUES PUSHING 2 IN. ISOLATED CONVECTION
STARTING TO POP UP IN EASTERN CWA WHERE BETTER HEATING OCCURRED BUT
IS HAVING A HARD TIME MAINTAINING ITSELF. CURRENT THINKING IS THAT
CONVECTION THIS AFTERNOON/EVENING WILL REMAIN SCATTERED GIVEN LACK
OF DECENT FORCING MECHANISM AND LITTLE TO NO SHEAR. ALTHO HARD TO
RULE OUT AN ISOLATED SEVERE STORM GIVEN INSTABILITY...MAIN THREAT
WITH ANY STORM THAT CAN MAINTAIN ITSELF LONG ENOUGH WILL BE HEAVY
RAIN. UNCERTAINTY ALSO REMAINS ON ADDITIONAL CHANCES FOR STORMS
OVERNIGHT. WEAK BACKDOOR COLD FRONT WILL APPROACH THE AREA OVERNIGHT
AND REMAIN QUASI STATIONARY THRU TOMORROW. THIS MAY PROVIDE BETTER
FOCUS FOR STORMS THAN THIS AFTERNOON'S SITUATION. MOST MODEL
SOLUTIONS INCLUDING DO NOT HAVE A GREAT HANDLE ON CURRENT SITUATION
SO HARD TO PUT MUCH STOCK IN ANY ONE SOLUTION FOR COVERAGE AND
TIMING. KEPT WITH THINKING OF PRIOR GRIDS AND LEFT CHANCE POPS
EVERYWHERE WITH DRY FORECAST AFTER 00Z WEDNESDAY. TRENDS WILL NEED
TO BE MONITORED OVERNIGHT.
IN RESPECT TO TEMPERATURES...NO MAJOR CHANGES TO GOING GRIDS. WARM
NIGHT IN STORE WITH LOWS IN THE LOW TO MID 70S. TOMORROW'S TEMPS
COULD BE COMPLICATED BY CLOUD SHIELD IF OVERNIGHT CONVECTION DOES
MATERIALIZE. THEREFORE...DECIDED TO HOLD OFF ON HEAT ADVISORY FOR
TUES AND WILL DEFER TO LATER SHIFTS. ALSO DECIDED TO PUSH BACK WATCH
UNTIL WEDNESDAY GIVEN UNCERTAINTY AND COLLABORATION WITH LONG TERM
FORECASTER/SURROUNDING OFFICES. STILL THINK ADVISORY CRITERIA WILL
BE MET TUES WITH UPPER RIDGE AXIS BEGINNING TO SHIFT EAST A BIT AND
WARM UP CONTINUING. MAX TEMPS IN THE LOWER 90S AND DEWPTS IN THE MID
70S SO HEAT INDICES SHOULD BE OVER 100 IN MOST LOCATIONS.
LONG TERM...
WEDNESDAY THROUGH MONDAY...
FORECAST PERIOD TO BEGIN WITH EASTWARD SHIFT TO UPPER RIDGE WHICH IS
EXPECTED TO ALTER TRAJECTORIES OF ANY DEVELOPING MCS TO THE NORTH
AND EAST OF OUR AREA...AND ALSO BRING OPPRESSIVE HEAT AND HUMIDITY
TO THE REGION...WITH TEMPS IN THE MID 90S AND DEWPOINTS IN THE MID
70S ON WED AND THU. HEAT INDEX READINGS OF 100-105 CAN BE EXPECTED
BOTH DAYS. UPPER RIDGE THEN FLATTENS OUT AND ALLOWS SOUTHERN EXTENT
OF MORE PROGRESSIVE NORTHERN STREAM FLOW TO DIP DOWN INTO THE
SOUTHERN GREAT LAKES WHICH WILL FEATURE EMBEDDED SHORT WAVE
DISTURBANCES ALONG WITH A WEAK SFC BOUNDARY. DIFFUSE NATURE OF SFC
BOUNDARY AND LACK OF AGREEMENT AMONG MEDIUM RANGE MODELS ON HOW FAR
SOUTH NORTHERN STREAM FLOW WILL ACTUALLY GET SUGGESTS REMAINING WITH
A DRY FCST FOR NOW. A LITTLE BETTER MODEL AGREEMENT FOUND IN DAYS 6
AND 7 WITH UPPER LOW MOVING INTO THE HUDSON BAY AND ACTUALLY BRING
AN AIRMASS-CHANGING COLD FRONT THROUGH THE AREA TOWARD THE END OF
THE FCST PERIOD. GIVEN REASONABLE MODEL CONSENSUS WILL GO ALONG WITH
SURROUNDING OFFICES IN ADDING SMALL CHANCE POPS FOR SUNDAY. PASSAGE
OF COLD FRONT WILL BRING MORE COMFORTABLE HUMIDITIES INTO THE AREA
MONDAY AND NUDGE TEMPS BACK INTO THE UPPER 80S.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR INZ003>009-012>018-020-022>027-032>034.
MI...EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MIZ077>081.
OH...EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...OBERGFELL
LONG TERM...LOGSDON
AVIATION...MARSILIHazardous weather outlook, Jul 18, 8:21 PM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 821 PM EDT MON JUL 18 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-200030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 821 PM EDT MON JUL 18 2011 /721 PM CDT MON JUL 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT WEDNESDAY AND THURSDAY. HEAT INDEX READINGS ARE EXPECTED TO PEAK NEAR 100 TUESDAY AND AROUND 105 WEDNESDAY AND THURSDAY...WITH OVERNIGHT LOWS ONLY IN THE 70S. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-200030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 821 PM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH HAIL AND WIND GUSTS IN EXCESS OF 50 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jul 19, 1:07 AM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
107 AM EDT TUE JUL 19 2011
INZ005-006-MIZ078-079-190530-
CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
107 AM EDT TUE JUL 19 2011
...STRONG THUNDERSTORMS IN THE AREA...
AT 103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDWARDSBURG TO
CONSTANTINE...MOVING SOUTHEAST AT 30 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
SIMONTON LAKE...
ELKHART...
MIDDLEBURY AND BRISTOL...
ADAMSVILLE AND EAGLE LAKE...
SCOTT...
HOWE AND SHIPSHEWANA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4166 8537 4162 8561 4167 8602 4190 8616
4189 8580 4192 8560
TIME...MOT...LOC 0507Z 334DEG 25KT 4184 8607 4180 8574
4182 8557
JCSpecial weather statement, Jul 19, 1:26 AM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 AM EDT TUE JUL 19 2011
INZ005-006-008-016-190600-
ELKHART IN-KOSCIUSKO IN-LAGRANGE IN-NOBLE IN-
126 AM EDT TUE JUL 19 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN KOSCIUSKO...
NORTHERN NOBLE...SOUTHWESTERN LAGRANGE AND SOUTHEASTERN ELKHART
COUNTIES...
AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
GOSHEN TO 10 MILES NORTH OF TOPEKA TO LAGRANGE...MOVING SOUTH AT 30
MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LAGRANGE...
GOSHEN...
LIGONIER...
SYRACUSE...
TOPEKA...
MILLERSBURG...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4166 8591 4163 8560 4167 8537 4144 8524
4137 8549 4141 8580
TIME...MOT...LOC 0526Z 346DEG 26KT 4168 8583 4165 8560
4169 8544
JCSpecial weather statement, Jul 19, 2:31 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 AM EDT TUE JUL 19 2011
INZ008-016-017-190715-
KOSCIUSKO IN-NOBLE IN-WHITLEY IN-
231 AM EDT TUE JUL 19 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WHITLEY...NORTHEASTERN
KOSCIUSKO AND SOUTHWESTERN NOBLE COUNTIES...
AT 226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE...MOVING SOUTHEAST AT 25 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
NORTH WEBSTER...
LAKE WAWASEE AND DEWART LAKE...
OSWEGO AND CROMWELL...
JAMES LAKE AND TIPPECANOE LAKE...
WILMOT...SECHRIST LAKE AND IRISH LAKE...
BIG BARBEE LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4128 8546 4118 8577 4144 8590 4144 8566
4145 8565 4145 8564
TIME...MOT...LOC 0631Z 334DEG 21KT 4144 8576
JCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:07 AM EDT | Special Weather Statement | IWX | Elkhart | 23 min |
| Jul 19, 1:26 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange, Noble | 34 min |
| Jul 19, 2:31 AM EDT | Special Weather Statement | IWX | Kosciusko | 44 min |
| Jul 19, 3:03 AM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 26 min |
| Jul 19, 9:23 AM EDT | Excessive Heat Warning | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 5 days |
| Jul 19, 12:35 PM EDT | Marine Dense Fog Advisory | IWX | 9 hr | |
| Jul 18, 8:04 PM EDT | Special Weather Statement | IWX | Henry, Williams | 26 min |
| Jul 18, 8:35 PM EDT | Areal Flood Advisory | IWX | Defiance, Fulton, Henry | 115 min |
| Jul 18, 9:07 PM EDT | Special Weather Statement | IWX | Henry | 23 min |
| Jul 19, 12:07 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 38 min |
Nearby
Heat Advisories in Indiana, 2011Heat Advisories in Ohio, 2011Heat Advisories in Michigan, 2011Every heat advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.